Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2014, 4:29 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2014, 4:29 PM CDT (21:29 UTC)
- Expired
- Jun 1, 2014, 5:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
615
WUUS53 KFSD 012129
SVRFSD
IAC035-093-193-012230-
/O.NEW.KFSD.SV.W.0036.140601T2129Z-140601T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA...
IDA COUNTY IN WEST CENTRAL IOWA...
EASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
* UNTIL 530 PM CDT
* AT 427 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KINGSLEY TO DANBURY...AND MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
IDA GROVE...DANBURY...PIERSON...CORRECTIONVILLE...BATTLE CREEK...
CUSHING...WASHTA...HOLSTEIN...ARTHUR AND GALVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9614 4256 9586 4258 9585 4261 9541
4252 9537 4248 9538 4248 9535 4239 9531
4221 9531 4220 9533 4221 9603
TIME...MOT...LOC 2129Z 248DEG 24KT 4257 9598 4223 9579
HAIL...<.75IN
WIND...70MPH
$$
MJF2 follow-up statements
440
WWUS53 KFSD 012213
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT SUN JUN 1 2014
IAC035-093-193-012230-
/O.CON.KFSD.SV.W.0036.000000T0000Z-140601T2230Z/
IDA IA-CHEROKEE IA-WOODBURY IA-
513 PM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODBURY...SOUTHEASTERN CHEROKEE AND IDA COUNTIES UNTIL 530 PM CDT...
AT 509 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM QUIMBY TO IDA GROVE...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARTHUR AND GALVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4221 9570 4255 9584 4261 9541 4252 9537
4248 9538 4248 9535 4239 9531 4221 9531
4220 9533
TIME...MOT...LOC 2213Z 248DEG 24KT 4268 9561 4234 9542
HAIL...<.75IN
WIND...60MPH
$$074
WWUS53 KFSD 012229
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SUN JUN 1 2014
IAC035-093-193-012239-
/O.EXP.KFSD.SV.W.0036.000000T0000Z-140601T2230Z/
IDA IA-CHEROKEE IA-WOODBURY IA-
529 PM CDT SUN JUN 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY...
SOUTHEASTERN CHEROKEE AND IDA COUNTIES WILL EXPIRE AT 530 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4221 9570 4255 9584 4261 9541 4252 9537
4248 9538 4248 9535 4239 9531 4221 9531
4220 9533
TIME...MOT...LOC 2229Z 248DEG 24KT 4272 9547 4238 9529
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:06 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 1, 4:06 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT SUN JUN 1 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 405 PM CDT SUN JUN 1 2014
CONDENSED FORECAST DISCUSSION THIS AFTERNOON WITH ONGOING SEVERE
WEATHER. SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY RESPONSIBLE FOR
THE CURRENT BOUT OF SEVERE STORMS WILL CONTINUE TO PUSH ACROSS THE
AREA OVERNIGHT...WITH THUNDERSTORMS TAPERING DOWN FROM WEST TO EAST
INTO EARLY MONDAY AS THE SYSTEM PULLS AWAY. ENSUING COLD AIR
ADVECTION BEHIND THE SYSTEM WILL ALLOW LOW TEMPERATURES TONIGHT TO
DROP INTO THE UPPER 50S THROUGH THE WESTERN PART OF THE CWA...TO
LOWER 60S EAST. THE FRONT WILL PULL COMPLETELY OUT OF THE AREA BY
MID TO LATE MORNING ON MONDAY...LEADING TO A SLIGHTLY COOLER AND AND
BREEZY DAY WITH HIGHS MID 70S TO LOWER 80S.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 405 PM CDT SUN JUN 1 2014
NEXT BEST CHANCE OF CONVECTION WILL OCCUR ON TUESDAY NIGHT AND
WEDNESDAY AS ANOTHER SHORTWAVE TRACKS OVER AN UPPER LEVEL RIDGE
SITUATED ACROSS THE REGION. STILL APPEARS THAT THE BETTER POTENTIAL
WILL BE ACROSS THE SOUTHERN PORTIONS OF THE CWA. AT THIS
POINT...THERE DOES APPEAR TO BE ENOUGH CAPE AND SHEAR THROUGH THE
MISSOURI RIVER VALLEY THAT SEVERE STORMS WOULD BE POSSIBLE. AGAIN
COULD ALSO SEE HEAVY RAIN OVER PORTIONS OF THE AREA WITH THE SYSTEM.
HIGHS AGAIN COOL A COUPLE OF DEGREES...IN THE MID AND UPPER 70S.
FOR THE REMAINDER OF THE LONG TERM...OVERALL UPPER LEVEL PATTERN
FLATTENS OUT THROUGH THE END OF THE WEEK BEFORE A TROUGH BEGINS TO
NUDGE INTO THE CENTRAL U.S. TOWARD THE WEEKEND. NET EFFECT FROM THIS
WILL BE TEMPERATURES AT OR JUST BELOW NORMAL THROUGH THE PERIOD.
PRECIPITATION CHANCES LESS CERTAIN IN THE EXTENDED WITH MODEL
DIFFERENCES...THOUGH CONSENSUS BRINGS AT LEAST A SMALL CHANCE OF
CONVECTION OVER PORTIONS OF THE AREA EACH DAY FOR THURSDAY THROUGH
SUNDAY...LEANING MORE HEAVILY TO THE FRIDAY NIGHT AND SATURDAY TIME
FRAME.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN JUN 1 2014
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND ISOLATED SEVERE STORMS
POSSIBLE. GENERALLY VFR CONDITIONS OUTSIDE OF STORMS WITH BRIEF
REDUCED CONDITIONS IN HEAVIER ACTIVITY. THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING...WITH SOUTHERLY TO LIGHT AND VARIABLE
WINDS BECOMING NORTHWESTERLY LATER TONIGHT AND PICKING UP ON
MONDAY MORNING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR SDZ038>040-052>071.
MN...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR MNZ071-072-080-081-
089-090-097-098.
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR IAZ001>003-012>014-
020>022.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Jun 1, 10:14 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1014 AM CDT SUN JUN 1 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-020930- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 1014 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP...THEN MOVE FROM WEST TO EAST THIS AFTERNOON AND EVENING...SLOWLY DECREASING LATER TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH ISOLATED STORMS PRODUCING HAIL TO HALF DOLLAR SIZE...AND 60 MPH GUSTS. TORNADOES ARE UNLIKELY...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. THUNDERSTORMS TODAY WILL ALSO PRODUCE AREAS OF HEAVY RAIN. THE HEAVY RAIN POTENTIAL WILL CONTINUE THE THREAT OF FLASH FLOODING...WITH BRIEF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE POSSIBLE. THE FLOODING THREAT WILL ALSO CONTINUE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AGAIN LATE TUESDAY AND TUESDAY NIGHT. WHILE THE GREATEST THREAT OF SEVERE STORMS SHOULD BE JUST TO THE SOUTH...A SLIGHT CHANGE IN THE EXPECTED TRACK OF THE WEATHER SYSTEM COULD BRING THE SEVERE THREAT NORTH INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS MANY AREAS THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 1, 3:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 1 WNW SERGEANT BLUFF 42.41N 96.38W
06/01/2014 M64 MPH WOODBURY IA ASOS
&&
ADAMSLocal storm report, Jun 1, 3:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST 2 N SALIX 42.34N 96.29W
06/01/2014 E65 MPH WOODBURY IA TRAINED SPOTTER
LOTS OF DUST BLOWN UP AS STORM WAS MOVING IN. NO RAIN
YET.
&&
TRMLocal storm report, Jun 1, 3:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST LE MARS 42.79N 96.17W
06/01/2014 M63 MPH PLYMOUTH IA AWOS
&&
ADAMSLocal storm report, Jun 1, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 1 NW LE MARS 42.80N 96.18W
06/01/2014 M68 MPH PLYMOUTH IA TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 1, 4:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 1 E CUSHING 42.47N 95.66W
06/01/2014 E60 MPH IDA IA FIRE DEPT/RESCUE
A COUPLE OF TREES DOWN
&&
ADAMSLocal storm report, Jun 1, 4:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 6 NNE YANKTON 42.98N 97.37W
06/01/2014 E1.00 INCH YANKTON SD PUBLIC
QUARTER SIZE HAIL AND OVER 2 INCHES OF RAINFALL
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:54 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 19 hr |
| Jun 1, 8:38 AM CDT | River Flood Warning | FSD | Sioux | 5 days |
| Jun 1, 8:38 AM CDT | River Flood Warning | FSD | Plymouth | 5 days |
| Jun 1, 11:33 AM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien | 3 hr |
| Jun 1, 1:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Sioux | 44 min |
| Jun 1, 2:47 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 43 min |
| Jun 1, 2:56 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 49 min |
| Jun 1, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 47 min |
| Jun 1, 3:17 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 43 min |
| Jun 1, 3:26 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux | 5 hr |
| Jun 1, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 1, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 46 min |
| Jun 1, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux, Woodbury | 41 min |
| Jun 1, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.